Alert archive / New Mexico / Flash Flood Warnings in 2016
Flash Flood Warning 5, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 10, 2016, 7:51 PM MDT for Grant County, New Mexico. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2016, 7:51 PM MDT (01:51 UTC)
- Expired
- Aug 10, 2016, 10:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Grant County, NM
The radar
The El Paso radar (KEPZ), 182 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 8:00 PM MDT | FLASH FLOOD | Silver City, NM | ROADS CLOSED DUE TO FLOODING...GRANT COUNTY 911 CENTER CONFIRMED THAT SEVERAL ROADS ARE IMPASSABLE NEAR AND AROUND SILVER CITY |
| Aug 10, 9:34 PM MDT | FLASH FLOOD | 2 Se Silver City, NM | SPOTTER REPORTS WASHES NEAR THEIR AREA NEAR SILVER CITY RUNNING FULL BANK TO BANK AND SLIGHTLY ABOVE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 1.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 263 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1881 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
976 WGUS54 KEPZ 110151 FFWEPZ NMC017-110445- /O.NEW.KEPZ.FF.W.0005.160811T0151Z-160811T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 751 PM MDT WED AUG 10 2016 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL GRANT COUNTY IN SOUTHWESTERN NEW MEXICO... * UNTIL 1045 PM MDT * AT 750 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. RADAR ESTIMATES BETWEEN ONE INCH TO ONE AND A HALF INCHES OF RAIN HAS ALREADY FALLEN IN THE AREA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... SILVER CITY... PINOS ALTOS... ARENAS VALLEY... LITTLE WALNUT VILLAGE... AND CHERRY CREEK CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. && LAT...LON 3284 10813 3272 10825 3290 10844 3299 10831 $$ CRESPO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:47 PM MDT, 5 hours 4 minutes earlier.
Area forecast discussion, Aug 10, 2:47 PM MDT, 5 hours 4 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 247 PM MDT WED AUG 10 2016 .SYNOPSIS... Abundant moisture will help fuel scattered thunderstorms this evening and Thursday. A few storms may produce very heavy rainfall. We will see a continued slight chance for rain on Friday and Saturday. On Sunday we will see deeper moisture move back into the area and we will see better rain chances for the start of next week. Temperatures for the weekend into next week will continue to run several degrees below normal. && .DISCUSSION... Moisture, Moisture everywhere but not a drop of rain, well that is not exactly true a lot of people saw at least some rain, but this deep tropical moisture plume is not living up to what we had billed it. As I mentioned in yesterday's discussion, we have plenty of moisture, marginal instability but where is the lift. We just doon't have a lifting mechanism to get storms up and going. A quick view of the water vapor satellite shows plenty of moisture but no short wave or circulation that could really get storms going. So today we will have some storms over the terrain and where the sun can pop out for a bit. Where the storms do pop up they will produce heavy rain, which could lead to some isolated flooding of low water crossings and flood prone areas, but we are not expecting to see wide spread heavy rain. An upper level trough will begin to push the moisture eastward on Thursday, but we will still see plenty of moisture to give us scattered afternoon and evening thunderstorms. By Friday and Saturday we will see "drier" in place so we will see less thunderstorm coverage, but I sure can't pull the pops from the forecast. Then on Sunday a weak east push will swing our winds around to the east and begin to move some deeper moisture back into the region. The models differ here with the GFS sweeping the deeper moisture and heavy rains back into the area on Monday and Tuesday while the ECMWF keeps the deeper moisture and heavy rains just to our south. For now I've gone with a compromise between the two solutions. With all the moisture and clouds and rain chances we will continue to see temperatures running several degrees below normal. As we "dry" out for Friday and Saturday we will see high temperatures creep up a little but they will still be a couple of degrees below normal. On Sunday, Monday and Tuesday the GFS has highs around 15 degrees below normal. I haven't gone that low, but it does look like the highs will be running 10 degrees below normal. After one of the hottest July's on record all these below normal temperature days are much appreciated. && .AVIATION...Valid 11/00Z-12/00Z Moist air will remain over the region resulting in SCT-BKN050-070 and BKN-OVC100 but with scattered to numerous areas of MVFR and isolated areas of IFR ceilings and visibilities in showers and thunderstorms. Local BKN020 OVC060 1-3SM +TSRA WND VRB25G35KT. && .FIRE WEATHER... Deep moisture remains over the region with best chances for rain coming in the next 12 to 24 hours. There will be a slow decrease in moisture starting Friday...but there will still be more than enough for at least a daily chance for showers and thunderstorms. Another surge of moisture is possible early next week when heavy rain could again be a concern. Temperatures will be increasing the next couple of days as the drier air filters in and fewer clouds are expected with a drop back below normal for early next week with the moisture return. && .PRELIMINARY POINT TEMPS/POPS... El Paso 69 88 73 91 / 60 60 50 40 Sierra Blanca 66 85 70 88 / 60 60 50 50 Las Cruces 66 86 68 90 / 60 60 50 30 Alamogordo 67 87 70 90 / 60 60 40 30 Cloudcroft 49 66 54 71 / 60 60 50 40 Truth or Consequences 65 83 68 89 / 60 60 40 20 Silver City 58 77 62 81 / 70 60 50 30 Deming 64 84 69 89 / 60 50 50 30 Lordsburg 63 82 67 88 / 70 50 50 30 West El Paso Metro 68 87 72 90 / 60 60 50 40 Dell City 67 89 70 91 / 60 50 50 40 Fort Hancock 70 88 73 90 / 60 60 50 50 Loma Linda 64 82 67 85 / 60 60 50 40 Fabens 68 88 71 90 / 60 60 50 40 Santa Teresa 67 87 71 90 / 60 60 50 40 White Sands HQ 67 85 71 90 / 60 60 50 40 Jornada Range 64 85 67 91 / 60 60 50 30 Hatch 66 85 69 90 / 60 60 50 30 Columbus 65 86 69 90 / 60 50 50 40 Orogrande 67 87 70 89 / 60 60 50 40 Mayhill 54 74 57 75 / 60 60 50 40 Mescalero 54 74 58 78 / 60 60 50 40 Timberon 53 73 56 78 / 60 60 50 40 Winston 54 77 59 80 / 70 60 50 20 Hillsboro 60 83 65 86 / 60 60 50 30 Spaceport 64 83 67 88 / 60 60 40 30 Lake Roberts 52 76 56 80 / 70 60 50 30 Hurley 59 79 63 83 / 70 50 50 30 Cliff 57 82 61 86 / 70 60 50 30 Mule Creek 54 78 58 83 / 70 50 50 20 Faywood 59 81 64 86 / 70 60 50 30 Animas 63 81 67 86 / 70 50 40 40 Hachita 63 83 67 86 / 70 50 50 40 Antelope Wells 62 81 65 83 / 70 60 40 40 Cloverdale 59 75 62 78 / 70 60 40 40 && .EPZ Watches/Warnings/Advisories... NM...Flash Flood Watch until midnight MDT tonight for NMZ401>417. TX...Flash Flood Watch until midnight MDT tonight for TXZ418>424. && Brice/Grzywacz
Hazardous weather outlook, Aug 10, 11:55 AM MDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1155 AM MDT WED AUG 10 2016 NMZ401>417-TXZ418>424-111800- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1155 AM MDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ABUNDANT MOISTURE WILL HELP FUEL NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS. A FEW STORMS MAY PRODUCE HEAVY RAIN AND ISOLATED FLASH FLOODING THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE RAIN THREAT WILL CONTINUE ON THURSDAY, BUT THEN WE WILL SEE LOWER RAIN CHANCES ON FRIDAY AND SATURDAY BEFORE THE THREAT FOR HEAVY RAIN RETURNS SUNDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT...
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:18 PM MDT | Areal Flood Advisory | EPZ | Grant | 4 hr |
| Aug 10, 9:03 PM MDT | Areal Flood Advisory | EPZ | Luna, Sierra | 3 hr |
| Aug 10, 9:26 PM MDT | Flash Flood Warning | EPZ | Grant | 3 hr |
| Aug 10, 10:05 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Aug 10, 10:39 PM MDT | Flash Flood Warning | EPZ | Doña Ana, Luna, Sierra | 3 hr |
| Aug 10, 11:21 PM MDT | Flash Flood Warning | EPZ | Grant | 3 hr |
| Aug 11, 12:18 AM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 11, 12:27 AM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Aug 11, 3:38 PM MDT | Special Weather Statement | EPZ | 52 min | |
| Aug 11, 5:01 PM MDT | Areal Flood Advisory | EPZ | Grant | 119 min |
Nearby
Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.